Drought, Bailey
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Bailey forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.069, -102.830 (the zone’s center; the record gives no point)
Drought conditions continued to worsen during the month of April with very limited rainfall. Exceptional drought (D4) conditions have greatly expanded over a majority of the South Plains, Rolling Plains, and the extreme southern Texas Panhandle.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Drought conditions continued to worsen during the month of April with very limited rainfall. Exceptional drought (D4) conditions have greatly expanded over a majority of the South Plains, Rolling Plains, and the extreme southern Texas Panhandle. Elsewhere, extreme drought (D3) conditions were present with only a few slivers of severe drought (D2) conditions remaining over the southern South Plains.
Rainfall events in April were few and far between for nearly the entire region. One of these few events occurred on the 20th and did bring significant rainfall to a few fortunate areas. On the 20th, parts of Childress County received as much as 3.25 of rainfall from thunderstorms. Through the end of April, Lubbock had received only 0.90 of rainfall on the year. Most areas have received only about 25% of normal rainfall to date. Temperatures went through wild swings again in April. By the end of the month, average temperatures were near normal. Keetch-Byram Drought Index values were also indicative of a worsening drought. Values between 500 and 600 were observed area wide with a few small areas observing values between 600 and 700.
Despite an exceptional drought with little rainfall and several high wind events, there were no large wildfires. Although these conditions usually result in large wildfires, the low fuel load has prevented many wildfires from initiating. Agricultural activities were pronounced with drought conditions further worsening farming and ranching. Not only did the lack of rainfall harm crops but high winds also damaged crops.
Economic losses due to drought through April since the drought began were estimated near $3 billion.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 31, 5:28 PM CST, 6 hours 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 628 PM CDT MON MAR 31 2014 .AVIATION... VFR CONDITIONS WILL CONTINUE THROUGH THE NEXT 24 HOURS. WIND SPEEDS WILL DECREASE AFTER SUSNET WITH A WEAK COLD FRONT PUSHING ACROSS THE TERMINALS AROUND MIDNIGHT. WIND WILL BRIEFLY GO NORTHEAST BEFORE TRANSITIONING TO LIGHT AND VARIABLE THROUGH TUESDAY MORNING. KLBB WILL SEE A SOUTHWEST WIND AROUND 20 KTS DEVELOP BY TUESDAY AFTERNOON...GUSTS UP TO AROUND 30 KTS POSSIBLE. JORDAN && .PREV DISCUSSION... /ISSUED 336 PM CDT MON MAR 31 2014/ SHORT TERM... WIND SPEEDS SLOWLY DECREASING ACROSS THE FCST AREA AS THE STRONG STORM SYSTEM OVER NERN NEBRASKA SLOWLY LIFTS AWAY FROM THE FCST AREA. A COLD FRONT WILL SURGE SWD THROUGH INTO THE SRN PLAINS LATER TONIGHT...PROBABLY PULLING UP STATIONARY ACROSS THE SRN PART OF THE FCST AREA OR JUST TO THE SOUTH OF THE CWA. WHERE THIS FRONT STALLS AND HOW /RELATIVELY/ MOIST THE COOL AIR IS BEHIND IT WILL HAVE A LOT TO DO WITH TONIGHTS LOWS. A FAIRLY WIDE SPREAD IS NOTED IN THE OBJECTIVE GUIDANCE WITH THE METMOS 5 TO 10 DEGREES COOLER THAN THE MAV. ATTM TEND TO FAVOR A BLEND AS FAIRLY HIGH THICKNESSES SUPPORT THE WARMER MAV BUT DRY AIR...CLEAR SKIES AND LIGHT WINDS SUPPORT THE COOLER END OF MOS. THE NEXT UPPER LOW BEGINS TO TAKE SHAPE ACROSS THE WRN CONUS ON TUESDAY WITH PRESSURE FALLS IN THE LEE OF THE ROCKIES DEVELOPING A PSEUDO-DRYLINE THAT WILL PUSH EWD TO ABOUT THE CAPROCK ESCARPMENT BY LATE IN THE DAY...IN TURN SHUNTING THE MODESTLY COOL AIR BEHIND TONIGHTS FRONT TO THE EAST AND NORTHEAST. WARM TEMPS IN THE 80S EXPECTED FOR HIGHS WITH THE COOLEST VCNTY CHILDRESS WHERE WINDS WILL STAY BACKED TO THE EAST OF SOUTH FOR MUCH OF THE DAY AND WARMEST SRN ROLLING PLAINS TO NWRN SOUTH PLAINS AIDED BY GUSTY DOWNSLOPING AND DRY SW/WSW WINDS. THUNDER CONCERNS CONTINUE TO LOOK MINIMAL. QUALITY OF LOW LEVEL MOISTURE IMMEDIATELY TO THE EAST OF THE PSEUDO-DRYLINE EXPECTED TO BE SHALLOW AND MEAGER WITH THE CAP EXPECTED TO HOLD AS THE RICHEST LOW LEVEL MOISTURE SHOULD REMAIN WELL THE EAST AND SE TOWARD WCNTL TO NCNTL TEXAS. LONG TERM... BY WEDNESDAY...THE AFOREMENTIONED WEST COAST TROUGH WILL CONTINUE TO GRADUALLY INCH EAST SOUTHEASTWARD TOWARDS WEST TEXAS...AND EJECT INTO THE CENTRAL PLAINS DURING THE DAY THURSDAY. THIS WILL MAINTAIN BOTH STRONG AND DEEP SOUTHWESTERLY FLOW ACROSS THE AREA THROUGH THIS PERIOD...AND MAINTAIN A SURFACE LOW PRESSURE SYSTEM ACROSS THE HIGH PLAINS OF COLORADO UNTIL IT SHIFTS EASTWARD WITH THE EJECTING TROUGH THURSDAY AFTERNOON. WHILE IT WILL BE POSSIBLE FOR LOW LEVEL MOISTURE TO CREEP INTO OUR EASTERN AND SOUTHEASTERN ZONES DURING THE MORNING HOURS WEDNESDAY...THE CURRENTLY DEPICTED PATTERN CONTINUES TO SUGGEST THAT THIS MOISTURE WILL QUICKLY BE PUSHED EASTWARD AND OUT OF THE AREA...KEEPING THUNDERSTORM CHANCES JUST TO THE EAST ACROSS NORTH TEXAS AND OKLAHOMA...AND EVEN FARTHER EAST ON THURSDAY. LIKEWISE...WEST TEXAS WILL BE STUCK ON THE WRONG SIDE OF THE DRYLINE...RESULTING IN TWO MORE DAYS OF WINDY AND DRY CONDITIONS. WHILE WEDNESDAY APPEARS TO BE ALMOST A MIRROR IMAGE OF TUESDAY WITH SOUTHWEST WINDS OF 15-25 MPH...ESPECIALLY ACROSS THE CAPROCK...THURSDAYS WIND SPEEDS WILL LIKELY BE A NOTCH STRONGER AS THE BASE OF THE TROUGH MOVES DIRECTLY OVERHEAD DURING THE DAY ALONG WITH A PACIFIC FRONT AT THE SURFACE. IT IS NOT HARD TO SEE WIND ADVISORY CRITERIA BEING MET...ALONG WITH A SUBSTANTIAL RISK OF CRITICAL FIRE WEATHER CONDITIONS GIVEN THE VERY LOW EXPECTED RELATIVE HUMIDITIES AND WARM TEMPERATURES. AND...DUE TO THE STRONG WESTERLY WINDS...AREAS OF BLOWING DUST WILL BE A NEAR CERTAINTY ACROSS THE CAPROCK AT THE VERY LEAST. OVERNIGHT THURSDAY...A MODEST COLD FRONT WILL PUSH SOUTHWARD THROUGH THE AREA...WHICH WILL HELP BRING MAXIMUM TEMPERATURES INTO THE 60S ON FRIDAY AND SATURDAY. A BRIEF PERIOD OF SHORTWAVE RIDGING ALOFT WILL QUICKLY BE FOLLOWED BY ANOTHER TROUGH...ALTHOUGH THIS ITERATION CONTINUES TO LOOK QUITE A BIT FARTHER SOUTH THAN ITS PREDECESSOR. FURTHERMORE...LOW LEVEL MOISTURE WILL ATTEMPT A COMEBACK FRIDAY EVENING THROUGH EARLY SATURDAY AHEAD OF THIS WAVE...WHICH WILL INCREASE PRECIPITATION CHANCES BEGINNING DURING THE DAY SATURDAY AND LASTING THROUGH AT LEAST EARLY SUNDAY. WHILE THERE IS SOME QUESTION REGARDING THE QUALITY OF MOISTURE RETURN ON THE HEELS OF THURSDAY NIGHTS COLD FRONT...MODEL GUIDANCE...AND IN PARTICULAR THE ECMWF...HAS EXHIBITED ENOUGH CONSISTENCY TO WARRANT LOW END MENTION OF SHOWERS AND THUNDERSTORMS OVER THE WEEKEND ACROSS MOST OF THE AREA. THIS WILL UNDOUBTEDLY REQUIRE A BIT OF REFINEMENT IN FUTURE FORECASTS AS MESOSCALE DETAILS BECOME MORE CLEAR...BUT THE CURRENT TREND IS A POSITIVE ONE. FIRE WEATHER... WINDS SLOWLY DECREASING THIS AFTERNOON BUT SHOULD STAY UP TO CLOCK IN SOME PERIODIC RED FLAG MINUTES THROUGH 00Z. WINDS SHOULD BE RELATIVELY LIGHT TUESDAY MORNING BUT PICK UP QUICKLY FROM THE SW DURING THE AFTN AS A DRYLINE MOVES EWD ACROSS THE FCST AREA. VERY WARM TEMPS AND LOW DEW POINTS TO RESULT IN VERY LOW RH AGAIN UP ON THE CAPROCK WITH BEST COMBINATION OF WINDS AND DRY ACROSS THE WRN TWO COLUMNS OF COUNTIES SUPPORTS LIKELIHOOD OF RED FLAG CONDITIONS AGAIN AND WILL ISSUE A FIRE WEATHER WATCH. THIRD COLUMN ALONG I-27 MARGINAL...BUT WILL EXTEND THE WATCH THERE AND LET LATER SHIFTS REEVALUATE. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 35 83 44 77 44 / 0 0 0 0 0 TULIA 36 82 45 81 45 / 0 0 0 0 0 PLAINVIEW 37 84 46 83 46 / 0 0 0 0 0 LEVELLAND 40 86 47 83 46 / 0 0 0 0 0 LUBBOCK 40 86 47 85 48 / 0 0 0 0 0 DENVER CITY 43 85 49 82 48 / 0 0 0 0 0 BROWNFIELD 41 86 49 85 48 / 0 0 0 0 0 CHILDRESS 42 82 49 86 51 / 0 0 10 0 0 SPUR 43 85 49 88 51 / 0 0 10 0 0 ASPERMONT 46 88 63 90 53 / 0 0 10 10 10 && .LUB WATCHES/WARNINGS/ADVISORIES... FIRE WEATHER WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING FOR THE FOLLOWING ZONES: TXZ021>023-027>029-033>035-039>041. RED FLAG WARNING UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING ZONES: TXZ021>023-027>029. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 832 PM CDT MON MAR 31 2014 TXZ021>044-020145- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 832 PM CDT MON MAR 31 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH THURSDAY. THE RISK AREA WILL LARGELY BE WEST OF THE CAPROCK ESCARPMENT TUESDAY AND WEDNESDAY SPREADING AREAWIDE ON THURSDAY WHICH MAY BECOME A SIGNIFICANT DAY OF CONCERN.
The national radar mosaic for the moment the first event began.
24 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, April 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 504600, 504601, 504602, 504603, 504604, 504605, 504606, 504607, 504608, 504609, 504610, 504611, 504612, 504613, 504614, 504615, 504616, 504617, 504618, 504619, 504620, 504621, 504622, 504623.